Skip Navigation
Skip to contents

Endocrinol Metab : Endocrinology and Metabolism

clarivate
OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > BROWSE ARTICLES > Author index
Search
Ji Man Hong  (Hong JM) 1 Article
A Case of Osteomalacia with Multiple Fractures and Hypocalcemia Associated with Phenytoin Therapy.
Eun Kyung Kim, Min Suk Lee, Yoon Sok Chung, Kyu Sung Kwack, Ji Man Hong, Ye Yeon Won
J Korean Endocr Soc. 2009;24(3):212-216.   Published online September 1, 2009
DOI: https://doi.org/10.3803/jkes.2009.24.3.212
  • 1,629 View
  • 23 Download
AbstractAbstract PDF
Many studies have shown that patients taking antiepileptic drugs are at an increased risk for metabolic bone disease and low bone mineral density. Traditionally, this has been attributed to alterations in vitamin D metabolism by antiepileptic drugs which induce hepatic microsomal cytochrome P450 enzyme. However, there appear to be multiple mechanisms for antiepileptic drug-induced bone loss including lack of physical activity, reduced sunlight exposure, increased propensity for falling, and fractures associated with seizures or loss of consciousness. We experienced a case of antiepileptic drug-induced osteomalacia in a 63-year-old woman who had been on phenytoin for 8 years and was admitted with hypocalcemic seizures and multiple pathological fractures. This patient also had other risk factors for osteomalacia including reduced sunlight exposure, prolonged immobilization, and decreased dietary vitamin D intake. We discontinued phenytoin, and started calcium and vitamin D replacement. The patient's serum calcium and vitamin D level were normalized after treatment. Metabolic bone disease including osteomalacia should be considered in patients who are taking antiepileptic drugs especially those who are exposed to other risk factors.
Close layer

Endocrinol Metab : Endocrinology and Metabolism